Nadia: Sorry for your troubles. You have just described the course of a steroid responder. Your pressure was fine for the first few weeks, but after being on a corticosteroid for several weeks your pressure began to rise. If inflammation is well controlled, most surgeons stop the steroid or switch to a weaker steroid if the pressure is hard to control. If you are on a non-steroidal anti inflammatory (NSAID), it makes it easer to get off of the steroid since these drops will still help control inflammation when the steroid is stopped. Sometimes it takes several months for the steroid pressure elevation to resolve. During that time, maximum medical management is attempted. If a patient already has weakened nerves from glaucoma, sometimes a glaucoma surgery must be used to lower the pressure and protect vision.
Because steroids are hormones, patients who use them for long periods of time must be carefully monitored. The most common side effects are: weight gain; thinning of the skin; upset stomach; muscle weakness in the thighs, shoulders, and neck; “masking” or hiding a fever; mood swings; insomnia; pneumonia; and increased blood sugar levels (especially in patients with diabetes). Steroids can also interact with some seizure medications, either raising or lowering the seizure medicine levels in the blood, which can affect their effectiveness. Your doctor can explain other side effects that may occur with steroid use.
In normal healthy patients there is a prompt secretion of cortisol with the onset of surgery and secretion remains elevated for several days after surgery. Glucocorticoids are not stored and must be synthesised when required - for example, during and after surgery. This response depends on the hypothalamopituitary axis which may be suppressed or unresponsive to stress when steroids have been taken. [ 1 ] Failure of cortisol secretion may result in the circulatory collapse and hypotension characteristic of an hypoadrenal or 'Addisonian' crisis. [ 2 ]